Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Mood stabilizer safety issues CK1

Posted by Ritch on March 12, 2005, at 14:45:26

In reply to Re: SSRI's ? giggle-pill hypomania? Ritch, posted by CK1 on March 12, 2005, at 12:44:32

> I understand what you're saying. The trials these large companies have to go through for FDA approval "could" be very one-sided, in their favor.
> The "life threatening rash" you mentioned IS very scary and has caused many people to stay away from it. BUT, it's extremely uncommon (1/1000) AND, if you do, however, get "the rash", there are many clear signs (flu, fever, tongue swelling) that occur before it becomes serious. If you notice these symptoms, simply stop the drug, and try something else. What's scary is 1/10 people get a "harmless rash" which looks like bug bites. For those who don't know the diff bt the harmless rash and the deadly rash, it's very scary. I'm surprised you started Depakote before Lamictal. Depakote is "supposed" to have many more side effects and you have to get liver function tests (lamictal you don't).
> But, you make a good point, all this trial and error (on what's supposed to help), makes the process more complicated, and more dangerous.


I started Depakote back in 1998 as a switch from lithium which (probably) triggered my hypercalcemia (high blood calcium). I don't think Lamictal was on the radar screen for bipolar just yet at that time. My pdoc is afraid of the rash more than I am, that's partly why I've never tried it. Oddly enough, I think that a combination of Depakote *and* Lamictal (at low doses) would probably work rather well, but that's the riskiest drug to combine with Lamictal unfortunately. Also, I need a STRONG antimanic agent, and Lamictal just doesn't show very strong antimanic effects for most people. Trileptal is probably the safest mood stabilizer to use for most people, but I can't handle the nausea from it without taking something else for the nausea, etc. Trileptal actually works even better for irritability than Depakote for me.

To not get too far off track.. there is basically a split right now as far as opinion goes to using antidepressants in people with bipolar (or suspicious possible hidden bipolar you brought up). Some feel that you shouldn't use ANY antidepressants-they just make you worse. Others feel that if you use AD's with antimanics it's "ok". What if using *any* antidepressants is what is creating a self-sustaining relapse or self-sustaining recurrence of these type of "soft-bipolar" depressions?


Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Ritch thread:468932
URL: http://www.dr-bob.org/babble/20050312/msgs/470090.html